Irinotecan-induced gastrointestinal dysfunction is associated with enteric neuropathy, but increased numbers of cholinergic myenteric neurons

Rachel M. McQuade, Vanesa Stojanovska, Elizabeth L. Donald, Ahmed A. Rahman, Dean G. Campelj, Raquel Abalo, Emma Rybalka, Joel C. Bornstein, Kulmira Nurgali*

*Corresponding author for this work

Research output: Contribution to journalArticle

7 Citations (Scopus)
13 Downloads (Pure)

Abstract

Gastrointestinal dysfunction is a common side-effect of chemotherapy leading to dose reductions and treatment delays. These side-effects may persist up to 10 years post-treatment. A topoisomerase I inhibitor, irinotecan (IRI), commonly used for the treatment of colorectal cancer, is associated with severe acute and delayed-onset diarrhea. The long-term effects of IRI may be due to damage to enteric neurons innervating the gastrointestinal tract and controlling its functions. Balb/c mice received intraperitoneal injections of IRI (30 mg/kg-1) 3 times a week for 14 days, sham-treated mice received sterile water (vehicle) injections. In vivo analysis of gastrointestinal transit via serial x-ray imaging, facal water content, assessment of gross morphological damage and immunohistochemical analysis of myenteric neurons were performed at 3, 7 and 14 days following the first injection and at 7 days post-treatment. Ex vivo colonic motility was analyzed at 14 days following the first injection and 7 days post-treatment. Mucosal damage and inflammation were found following both short and long-term treatment with IRI. IRI-induced neuronal loss and increases in the number and proportion of ChAT-IR neurons and the density of VAChT-IR fibers were associated with changes in colonic motility, gastrointestinal transit and fecal water content. These changes persisted in post-treatment mice. Taken together this work has demonstrated for the first time that IRI-induced inflammation, neuronal loss and altered cholinergic expression is associated with the development of IRI-induced long-term gastrointestinal dysfunction and diarrhea.

Original languageEnglish
Article number391
Pages (from-to)1-18
Number of pages18
JournalFrontiers in Physiology
Volume8
Issue numberJUN
DOIs
Publication statusPublished - 8 Jun 2017
Externally publishedYes

Bibliographical note

Copyright the Author(s) 2017. Version archived for private and non-commercial use with the permission of the author/s and according to publisher conditions. For further rights please contact the publisher.

Keywords

  • irinotecan
  • enteric neuropathy
  • cholinergic neurons
  • gastrointestinal dysfunction
  • chemotherapy

Fingerprint Dive into the research topics of 'Irinotecan-induced gastrointestinal dysfunction is associated with enteric neuropathy, but increased numbers of cholinergic myenteric neurons'. Together they form a unique fingerprint.

  • Cite this